Alabama, 2018

Rip Current in Alabama, September 1, 2018

September 1, 2018 · NWS MOB · 1 event in 1 county or zone

One person died as a result of rip currents in Gulf Shores, AL.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

One person died as a result of rip currents in Gulf Shores, AL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 1, 3:02 PM CST, 58 minutes earlier.

Area forecast discussion, Sep 1, 3:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
402 PM CDT Sat Sep 1 2018

.NEAR TERM /Now Through Sunday/...An upper high pressure system
centered over the mid Atlantic states will remain nearly
stationary as a series of upper level easterly waves pass to the
south. The first wave over the north cental Gulf will continue to
move west away from the region, while a second wave moves west
over the Bahamas and Cuba. A strong surface ridge of high pressure
will persist across the southeast through the near term, while
two weak easterly waves reflected at the surface under the upper waves
also move westward. This surface ridge of high pressure will keep
a moist southeasterly wind flow across the forecast area. The
ongoing late afternoon/early evening shower and thunderstorm
activity will decrease in coverage inland areas throughout the
evening, but persist south of a line from Wiggins Mississippi to
Crestview Florida past midnight into Sunday morning. Convection
will then expand inland on Sunday, with scattered to numerous
showers and thunderstorms by noon. A few of the stronger storms
will be capable of producing periods of very heavy rain and wind
gusts to 40 mph. /22

.SHORT TERM /Sunday night Through Tuesday night/...A highly
amplified and strong deep layer ridge over the Mid-Atlantic holds
right on thru the remainder of the Labor Day Holiday Weekend. On
the southern periphery of this ridge, a tropical wave is progged
to move northwest across the southern Florida Peninsula, emerging
into the eastern Gulf on Monday. It is this feature which demands
greatest attention in the short term as environmental conditions
look to become a little more favorable for a surface low to form
over the Gulf. Latest tropical weather outlooks indicate a 40% or
medium chance of development over the northern Gulf. As far as
track, the low continues lifting northwest, approaching the
general vicinity of the Mouth of the MS River/southeast LA late
Tuesday into Wednesday AM. On this track, forecasters continue to
monitor for the potential of heavy rainfall to the right of
track. For those heading to the beach, a high risk of dangerous to
potentially deadly rip currents remains a threat. Above normal
tides may lead to localized coastal flooding issues late in the
short term.

Note: Degree of impacts will be highly dependent on
forecast strength, timing, and eventual track of Gulf system. Best
course of action for now is to maintain awareness and review
hurricane safety/preparedness. Stay tuned for the very latest.

Will call for scattered to perhaps numerous showers and storms
during the day Monday. Forecasters gradually ramp up rain chances
to categorical by Tuesday over portions of interior southeast MS and
along the coastal zones. Highs close to seasonal Monday. Going into
Tuesday, highs in the mid 80s come in generally a few degrees below
seasonal with thick cloud cover in place and higher coverage of
rains spreading in from the southeast. Little change in overnight
lows. /10

.LONG TERM /Wednesday Through Saturday/...Look to continue to deal
with higher than normal rain chances Wednesday mostly over the
southwest zones with Gulf system to our southwest maintaining a
steady flow of deep tropical moisture into the area. As the low
moves away, a return to a more typical diurnal rain chance
Thursday through Saturday. /10

&&

.MARINE...A light to occasional moderate east to southeast wind flow
will persist through Labor Day weekend, followed by strong winds late
Monday night into midweek as a developing area of low pressure moves
from the southeast Gulf towards the mouth of the Mississippi
River. Winds and seas will be higher in scattered to numerous
showers and thunderstorms through the period. Tides above normal
can be expected Monday through midweek. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  86  73  89  71  86  73  88 /  40  60  30  60  20  80  80  70
Pensacola   77  86  76  89  74  85  76  87 /  40  60  30  60  30  80  70  60
Destin      77  87  76  88  75  85  76  87 /  40  60  30  60  40  70  60  60
Evergreen   72  89  71  90  72  87  72  89 /  20  50  20  40  20  50  50  50
Waynesboro  71  88  70  89  70  86  71  86 /  20  60  20  40  20  40  60  60
Camden      73  90  72  90  72  88  73  89 /  20  40  20  30  20  40  30  50
Crestview   72  88  71  90  71  86  71  89 /  30  60  30  60  20  70  50  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday morning for ALZ265-266.

FL...High Rip Current Risk through Monday morning for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 4 PM CDT this afternoon for GMZ631-
     632-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Sep 1, 5:02 AM CST, 10 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
602 AM CDT Sat Sep 1 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-021115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
602 AM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a high risk of rip currents along the Gulf beaches of
Alabama and Northwest Florida today and tonight.

Scattered to numerous showers and thunderstorms will redevelop
across the region today. A few storms will be capable of producing
frequent cloud to ground lightning, brief strong and gusty winds,
and very heavy rainfall which could result in ponding of water on
area roadways and possibly very localized flooding of low lying
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a high risk of rip currents along the Gulf beaches of
Alabama and Northwest Florida Sunday through early Monday and will
likely be extended through mid to late week.

Scattered to numerous showers and thunderstorms will continue to
form across the region each day through late next week. The best
chance of rain will be Tuesday into Wednesday as a trough or area of
low pressure moves westward across the north central Gulf of Mexico.
Locally heavy rainfall may be possible during the early to middle
part of the week.

Tides above normal can be expect Monday through midweek.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Friday.

GMZ630>636-650-655-670-675-021115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
602 AM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will be likely today and
tonight.

Scattered to numerous showers and thunderstorms will be capable of
producing frequent lightning, strong gusty winds, and periods of
locally heavy rainfall over the marine area through tonight.
Isolated waterspouts will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous conditions for small craft will be likely Monday through
midweek.

Scattered to numerous showers and thunderstorms will be capable of
producing frequent lightning, strong gusty winds, and periods of
locally heavy rainfall over the marine area each day through
Friday. Isolated waterspouts will also be possible.

Tides above normal can be expected Monday through midweek.

In the hours before

Special weather statement, Sep 1, 12:47 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
147 PM CDT SAT SEP 1 2018

ALZ052-053-261>264-MSZ076-079-011945-
Clarke AL-Baldwin Central AL-Baldwin Inland AL-Washington AL-
Mobile Central AL-Mobile Inland AL-Greene MS-George MS-
147 PM CDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...MOBILE...CENTRAL BALDWIN...SOUTHERN WASHINGTON...SOUTHERN
CLARKE...EASTERN GEORGE AND SOUTHEASTERN GREENE COUNTIES UNTIL 245 PM
CDT...

At 147 PM CDT, the strong thunderstorms were located along a line
extending from 12 miles west of Gonzalez to Saraland to 4 miles
northwest of Tanner Williams, and moving north at 35 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Saraland, Bay Minette, Chickasaw, Satsuma, Citronelle, Lucedale,
Creola, Leakesville, Chunchula, Stockton, Stapleton, Gulfcrest, Deer
Park, Axis, Calvert, Mount Vernon, Semmes, Tanner Williams, McIntosh
and I65 And I165.

LAT...LON 3076 8804 3071 8841 3074 8841 3074 8858
      3119 8872 3132 8817 3112 8765 3094 8760
      3087 8764 3078 8755 3055 8748
TIME...MOT...LOC 1847Z 173DEG 29KT 3062 8750 3081 8805 3077 8843
Special weather statement, Sep 1, 1:25 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
225 PM CDT SAT SEP 1 2018

ALZ263-265-012015-
Mobile Coastal AL-Mobile Central AL-
225 PM CDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN MOBILE COUNTY UNTIL 315 PM CDT...

At 225 PM CDT, the strong thunderstorms were located along a line
extending from 8 miles southwest of Grand Bay to 3 miles northwest of
Dauphin Island, and moving north at 25 mph.

Winds gusts of 40 mph will be possible with these storms.

Locations impacted include...
Grand Bay, Bayou La Batre and Coden.

LAT...LON 3033 8840 3034 8840 3035 8839 3037 8840
      3038 8841 3039 8841 3038 8840 3063 8841
      3057 8822 3027 8813
TIME...MOT...LOC 1925Z 175DEG 23KT 3037 8840 3029 8816
Special weather statement, Sep 1, 1:29 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
229 PM CDT SAT SEP 1 2018

ALZ051>053-012030-
Clarke AL-Choctaw AL-Washington AL-
229 PM CDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN CHOCTAW...WASHINGTON AND CENTRAL CLARKE
COUNTIES UNTIL 330 PM CDT...

At 229 PM CDT, the strong thunderstorms were located along a line
extending from near McIntosh to near Wagarville to 7 miles north of
Jackson, and moving northwest at 35 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Jackson, Chatom, Saint Stephens, Wagarville, Leroy, Tibbie, Millry,
Silas, Coffeeville, McIntosh, Gilbertown and Toxey.

LAT...LON 3206 8811 3201 8811 3199 8805 3153 8761
      3151 8762 3147 8756 3144 8757 3139 8782
      3116 8788 3117 8789 3114 8787 3115 8790
      3116 8794 3114 8794 3139 8840 3184 8840
      3209 8814
TIME...MOT...LOC 1929Z 138DEG 29KT 3125 8801 3147 8801 3161 8787
Special weather statement, Sep 1, 1:39 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
239 PM CDT SAT SEP 1 2018

ALZ051-052-MSZ067-075-076-012100-
Choctaw AL-Washington AL-Perry MS-Greene MS-Wayne MS-
239 PM CDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN CHOCTAW...WESTERN WASHINGTON...PERRY...WAYNE
AND GREENE COUNTIES UNTIL 400 PM CDT...

At 239 PM CDT, the strong thunderstorms were located along a line
extending from 4 miles southeast of Deer Park to near Brooklyn, and
moving northwest at 30 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Waynesboro, Richton, Leakesville, Clara, Deer Park, Beaumont, New
Augusta, McLain, State Line, Buckatunna and Fruitdale.

LAT...LON 3143 8915 3143 8894 3182 8894 3184 8873
      3189 8850 3190 8839 3139 8839 3119 8803
      3114 8825 3114 8833 3113 8833 3096 8914
TIME...MOT...LOC 1939Z 150DEG 25KT 3119 8825 3102 8917
Special weather statement, Sep 1, 2:03 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
303 PM CDT SAT SEP 1 2018

ALZ051-053-054-057-012115-
Clarke AL-Wilcox AL-Choctaw AL-Butler AL-
303 PM CDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN BUTLER...CHOCTAW...NORTHERN CLARKE AND WILCOX
COUNTIES UNTIL 415 PM CDT...

At 303 PM CDT, the strong thunderstorms were located along a line
extending from near Greenville to 3 miles west of Camden to 4 miles
northwest of Grove Hill, and moving northwest at 35 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Greenville, Thomasville, Camden, Butler, Grove Hill, Pine Hill,
Lisman, Vredenburgh, Fulton, Yellow Bluff, Toxey, Pine Apple and
Shawnee.

LAT...LON 3231 8806 3205 8812 3199 8810 3200 8763
      3213 8762 3213 8752 3226 8752 3227 8745
      3205 8718 3205 8686 3196 8686 3196 8671
      3180 8657 3183 8754 3165 8773 3187 8816
      3189 8847 3231 8842
TIME...MOT...LOC 2003Z 118DEG 31KT 3185 8659 3199 8735 3175 8784
Special weather statement, Sep 1, 3:08 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
408 PM CDT SAT SEP 1 2018

ALZ060-FLZ205-012145-
Covington AL-Okaloosa Inland FL-
408 PM CDT SAT SEP 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN COVINGTON AND NORTHERN OKALOOSA COUNTIES UNTIL
445 PM CDT...

At 407 PM CDT, the strong thunderstorms were located along a line
extending from 11 miles southeast of Florala to 12 miles northwest of
De Funiak Springs to 8 miles northwest of Eglin Air Force Base, and
moving northwest at 25 mph.

Winds gusts of 40 mph will be possible with these storms.

Locations impacted include...
Crestview, Florala, Baker, Laurel Hill and Lockhart.

LAT...LON 3099 8639 3069 8639 3078 8679 3100 8679
      3100 8669 3103 8670 3117 8670 3122 8645
      3108 8619 3099 8619
TIME...MOT...LOC 2107Z 142DEG 23KT 3090 8618 3083 8631 3069 8639

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Baldwin Coastal

When
September 1, 4:00 PM CST
Where
Baldwin Coastal forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

A man was rescued from the water on September 1st after getting caught in a rip current. He died while in intensive care on September 3rd.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Baldwin Coastal2018-09-03MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774666.